There are a number of possible side effects with metoprolol. Gradual weight gain does appear to be a documented side effect of metoprolol. However, rapid weight gain is a reported side effect with all beta blockers, including metoprolol.
One very important point to keep in mind is that all beta blockers, including metoprolol, may worsen congestive heart failure or, in some cases, even cause heart failure. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days. This weight gain is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider if you notice unexplained weight gain or swelling.
If you are noticing gradual weight gain while taking metoprolol, there are some things that you can do. Some suggestions include:
Eating a heart-healthy diet, including:
Lean meats, poultry, fish, beans, eggs, and nuts. Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
Participating in regular physical activity for at least 30 minutes a day on most days of the week. Limiting your intake of alcohol.
Also, if you are noticing weight gain with metoprolol, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. If the weight gain continues, he or she may also recommend other lifestyle choices or a switch to another medicine.
Take care, hope the info helps
- Metoprolol Information for Consumers
- Metoprolol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metoprolol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Jun 2011 • 4 answers
Posted 2 Sep 2011 • 1 answer
Posted 28 Oct 2011 • 2 answers
Posted 6 Nov 2014 • 4 answers
Posted 10 Nov 2014 • 1 answer